Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 243, NWS Wichita, KS

August 23, 2001Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2001, 8:29 PM CDT for Reno County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 23, 2001, 8:29 PM CDT (01:29 UTC)
Expired
Aug 23, 2001, 9:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reno County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS53 KICT 240129
SVRICT
KSC155-240230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 930 PM CDT.

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PLEVNA...OR ABOUT 21 MILES WEST OF
  HUTCHINSON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ABBYVILLE AROUND 830 PM CDT...
  NEAR PARTRIDGE AROUND 845 PM CDT...
  NEAR SOUTH HUTCHINSON AROUND 905 PM CDT...
  NEAR HUTCHINSON AROUND 910 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 930 PM CDT.

LAT...LON 3803 9831 3792 9823 3799 9784 3817 9793

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:42 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 23, 3:42 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT THU AUG 23 2001

FCST CONCERN...
CNVTV TRENDS THRU 48HRS...

SATL WV IMAGERY SHOWD IMPRESSIVE UPR LOW SPINNING ACRS NERN CO
AT EARLY AFTN. THE EVOLUTION AND MOVMT OF THIS FEATURE WL BE KEY
TO THE FCST TNGT THRU SAT MRNG. ALTHO THE AVN SUFFERS FM CNVTV
FEEDBACK AND IS PERHAPS TOO DEEP WITH SYS...BELIEVE THE LATEST
SATL/PROFILER AND SFC OBS ARE TENDING TO SUPPORT LWR LVL CYCLONE
DVLPMT ACRS WRN KS THIS AFTN. THEREFORE...WL LEAN TWD THE AVN SOLN
IN DVLPG A MORE CLOSED TROPOSPHERIC SYS AS IT MOVS ACRS KS THRU FRI.
AS THE LWR LVL FLO BACKS SOME TWD 00Z THE CNVGNC WL INCRS ACRS CNTRL
KS THIS EVE. ALTHO THE LO LVL CNVGNC IS NOT OVERLY IMPRESSIVE INTO
TNGT...THE ASSOCD UPR SUPPORT/LIFT SHOULD BE MORE THAN ADEQUATE TO
SUSTAIN A CNVTV COMPLEX ACRS PTNS OF THE CWA...MAINLY THE N HALF.

BEST CHCS FOR CNVTN ON FRI SHOULD RESIDE ACRS THE ERN PTN OF THE
CWA...MAINLY E OF THE TURNPIKE AS LOW SLIDES ACRS ERN KS. HOWEVER
WITH RELATIVE COOL AIR ALOFT/STEEPER LAPSE RATES...RENEWED DIURNAL
CNVTN IS POSBL EVEN ACRS CNTRL KS DURG THE LATE AFTN/EVE.

ON SAT...THE SRN EXTENSION OF A NRN STREAM TROF WL TAIL A WK VORT
LOBE ACRS THE AREA THAT THE MODELS TRY TO PHASE WITH THE EXITING
LOW ACRS IA/MO. IT APPEARS THERE MAY BE ENUF LO LVL MSTR TO RESULT
IN AT LEAST ISOLD/WDLY SCT DIURNAL CNVTN ACRS PTNS OF THE CWA.
SO WL MAINTAIN SLGT CHC MOST AREAS ON SAT.

EXTENDED FCST...WL MAINTAIN A DRY FCST THRUT FCST PD WITH A GRADUL
WARMING TREND BY WED/THU. THE ECMWF/MRF CONT TO SHOW A GENL TROF
ACRS THE GRTLKS/OH VLY WITH RDG IN THE W. THIS WL GIVE A NWLY
FLO REGIME TO KS. WK S/WVS IN THE FLO WL NOT HAVE MUCH MSTR TO
WORK WITH DURG THIS TIME...WITH CHCS OF CNVTN STAYING PRIMARILY
ACRS THE HIGH PLAINS.

FCSTID = 13/DARMOFAL
ICT   70  90  70  91 /  60  50  40  20
HUT   69  89  69  90 /  60  50  40  20
EWK   70  89  70  90 /  60  50  40  20
EQA   70  89  69  90 /  60  60  40  20
WLD   70  91  70  92 /  60  60  50  20
RSL   67  88  66  88 /  70  40  20  20
GBD   68  88  67  88 /  70  40  20  20
SLN   70  88  69  89 /  70  50  30  20
MPR   70  88  69  89 /  70  50  30  20
CFV   70  91  70  91 /  60  60  50  20
CNU   70  89  70  89 /  60  60  50  20
K88   70  88  69  88 /  60  60  50  20

.ICT...NONE.

In the hours before

Local storm report, Aug 23, 4:37 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
437 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    FAIRPORT                  KS   .88 INCH HAIL
08/23/01   RUSSELL                        REPORTED BY THE PUBLIC
Special weather statement, Aug 23, 5:59 PM CDT, 2 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-232330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Aug 23, 7:29 PM CDTSevere Thunderstorm WarningICTSaline61 min
Aug 23, 7:35 PM CDTSevere Thunderstorm WarningICTEllsworth55 min
Aug 23, 7:44 PM CDTSevere Thunderstorm WarningICTChase61 min
Aug 23, 8:12 PM CDTSevere Thunderstorm WarningICTButler63 min
Aug 23, 8:28 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline62 min
Aug 23, 9:12 PM CDTSevere Thunderstorm WarningICTMarion63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.